On Wednesday, the U.S. Food and Drug Administration announced that it is investigating 127 cases of seizures and other “neurological symptoms” for a potential link to e-cigarettes.
The agency first began its investigation in April with 35 reported seizures that apparently occurred after victims vaped e-cigarettes. Since then it has received 92 additional reports.
In addition to seizures, other neurological symptoms that have been reported include fainting and tremors.
“The FDA is continuing its scientific investigation to determine if there’s a direct relationship between the use of e-cigarettes and a risk of seizure or other neurological symptoms,” Dr. Ned Sharpless, the acting FDA commissioner, said in a statement on the agency’s website.
However, he said they still do not have enough information to directly attribute e-cigarettes to the reported cases.
“We still don’t have enough information to determine if e-cigarettes are causing these reported incidents,” Sharpless added.
RELATED VIDEO: Florida TV Producer Dies After Being Hit By Shrapnel & Severely Burnt When His Vape Pen Exploded
The FDA also said the additional reports “do not necessarily indicate an increase in frequency or prevalence” of seizures and symptoms among people who vape. However, Former FDA Commissioner Scott Gottlieb told CNBC that the 92 new reports are “concerning.”
The agency revealed that all of the cases occurred between 2010 and 2019, and have been reported by both first-time and experienced e-cigarette users.
As the investigation proceeds, the FDA encourages people to continue coming forward and reporting cases.
“We appreciate the public response to our initial call for reports, and we strongly encourage the public to submit new or follow-up reports with as much detail as possible,” Sharpless said.
“Additional reports or more detailed information about these incidents are vital to help inform our analysis and may help us identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures,” he added.
Last week, the Wisconsin Department of Health Services confirmed 14 teenagers have been hospitalized in the bordering states of Wisconsin and Illinois for separate incidents of lung damage caused by vaping e-cigarettes.